Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 29, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 7, 1997, 4:36 PM CDT for Barber County, Kansas. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1997, 4:36 PM CDT (21:36 UTC)
- Expired
- May 7, 1997, 5:10 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 4:46 PM CDT | Hail 0.75 | Kiowa, KS | |
| May 7, 4:47 PM CDT | Hail 1.5 | Hazelton, KS | |
| May 7, 5:00 PM CDT | Hail 0.88 | Kiowa, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -395 J/kg
- Mixed-layer LCL
- 1875 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 072136 RRA SVRDDC KSC007-072210- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 436 PM CDT WED MAY 7 1997 * SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 510 PM CDT * THIS STORM WILL REMAIN OVER OPEN COUNTRY. * AT 433 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF KIOWA MOVING EAST AT 10 MPH. * THIS REPLACES THE PREVIOUS WARNING THAT WAS IN EFFECT UNTIL 435 PM. THIS STORM WILL LIKELY PRODUCE HAIL IN EXCESS OF 1 INCH AND WIND SPEEDS GREATER THAN 55 MPH. TAKE ACTION NOW TO PROTECT YOURSELF AND YOUR PROPERTY. MOVE INDOORS AND STAY AWAY FROM $WINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. PARKIN/HUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:01 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, May 7, 3:01 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 301 PM CDT WED MAY 07 1997 ...FCST CHALLENGE TODAY TO BE TSRA CHCS... AT 1930Z...ATMOS IS GETTING READY TO FIRE OVER REGION AS COLD FRONT CONTINUES TO SLIDE SOUTHEAST THROUGH CWA INTO INCREASINGLY JUICY ATMOS. SOUTHEASTERN 4 OR 5 COUNTIES NOW ON NW EDGE OF BEST MOISURE CONVERGENCE WHERE SFC BASED LI/S NOW MINUS 6 OR GREATER. CAP BEGINNING TO ERODE WITH PLENTY OF INSOLATION AS WELL. THUS HAVE GREATEST EVENING POPS VCNTY P28 WITH MENTION OF SEVERE WORDING. PER MORNING UPPER AIR ANALYSIS...AND SPC...GOOD 700-500 COOLING BEGINNING TO TAKE PLACE OVER HIGH PLAINS AS TWO S/W TROFS ADVANCE INTO REGION. FIRST IN NORTHERN BRANCH STRONGER THAN THE OTHER IN SOUTHERN BRANCH...BUT THESE WILL WORK IN CONCERT TO PRODUCE SOME LARGE SCALE LIFT OVER EXTREME SE CWA AND INTO OKLA AND S-CENTRAL KS WHERE GREATEST ACTION TO TAKE PLACE. OUT WEST...HAVE SLIGHTLY HIGHER POPS AS WELL...MAINLY FOR TSRA MOVING EAST OFF HIGHER ELEVATIONS TO WEST. ALTHOUGH COLD AIR CONTINUES TO DEEPEN...PER AREA PROFILERS...AND THUS SHUT OFF ANY FAVORABLE INFLOW...BELIEVE TSRA MAY MAKE INTO EXTREME WESTERN KS DURING TONIGHT PERIOD. SENSIBLE WEATHER TO BE FAIRLY QUIET AFTER TONIGHT ALTHOUGH UPSLOPE FLOW IN EXTREME EASTERN COLORADO DOES CONCERN ME SOME...ESPECIALLY ON THURSDAY...THUS KEPT ISOLATED POPS IN CCF. HAVE STAYED CLOSE TO PREVIOUS PACKAGE ON TEMPS...WHICH IS CLOSE TO FAN GUIDANCE. WITH DECENT CAA CONTINUING THURSDAY...HAVE UNDERCUT FWC SOME. GOING EXTENDED LOOKS GOOD...CONSENSUS HERE IS TO INTRODUCE CHC ON MONDAY AND HAVE COOLER TEMPS...PER MRF. .DDC...NONE. DDC 048/067 041/070 044 31- GCK 048/066 040/069 043 31- EHA 049/066 043/070 042 411 LBL 050/067 043/071 042 411 HYS 046/065 040/067 042 2-- P28 056/070 046/073 044 41- SEARCY
In the hours before
Special weather statement, May 7, 11:14 AM CDT, 5 hours 22 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-08600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1114 AM CDT WED MAY 07 1997 SYNOPSIS: A COLD FRONT MOVING QUICKLY INTO THE AREA WILL BEGIN TO SLOW DOWN THIS AFTERNOON. AT THE SAME TIME...LOW LEVEL MOISTURE WILL INCREASE AND WILL COMBINE WITH AFTERNOON HEATING AND AN APPROACHING UPPER LEVEL DISTURBANCE TO PRODUCE AT LEAST A FEW THUNDERSTORMS. THE STORMS COULD BEGIN TO DEVELOP FROM ELKHART TO GARDEN CITY AFTER 2PM. BEST CHANCES FOR STORMS WILL OCCUR AFTER 4 PM FROM ASHLAND TO DODGE CITY TO HAYS. A FEW STORMS COULD BECOME SEVERE... ESPECIALLY SOUTH AND EAST OF DODGE CITY WHERE SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE VERY LARGE HAIL AND HIGH WIND...ALTHOUGH AN ISOLATED TORNADO COULD OCCUR WITH THE STRONGEST STORM. HUTTON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 4:00 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.